NAD+ Treatment for Post Acute Withdrawal (PAWS)

Post Acute Withdrawal Syndrome (PAWS) is a set of impairments that occur immediately after withdrawal from alcohol or other substances. Alcohol withdrawal is one of the few withdrawal syndromes that can be life threatening. The condition lasts from six to eighteen months after the last use and is marked by a fluctuating but incrementally improving course. It has importance to the recovering addict’s ability to benefit from recovery, treatment, function effectively on the job, interact with family and friends, and regain emotional health.

PAWS may be a condition with a cute acronym, but its symptoms are really ugly. Let’s set the scene. You’re a month or two into recovery, feeling better and starting to learn how to live sober. Out of nowhere, you start feeling different. Nothing horrible, just a little off, so to speak.

But the next day, it gets worse. Social situations become difficult to navigate. The work environment seems extra stressful. Sleep is evasive at best, and you have trouble with cognitive tasks. You may also find yourself daydreaming about executing a fatal judo-chop to the guy who gave you a “funny look.” Welcome to post-acute withdrawal syndrome.

Roughly 90% of those addicted to opiates, like heroin or prescription pain medication, experience this uncomfortable condition. 75% of those addicted to alcohol, benzodiazepines (Xanax, Klonopin) and amphetamine (Adderall, methamphetamine) also experience PAWS. It affects virtually everyone who gets sober from substance abuse at some point. And it might be the most underestimated cause of relapse.

How long does post acute withdrawal syndrome last?
In general, however, many clients in recovery report experiencing some or many of the following post-acute withdrawal symptoms for up to two years after detox: Irritability and hostility. Depression. Anxiety.

How long do the withdrawal symptoms last?
Muscle aches and pains. Abdominal cramping, Nausea, Vomiting, Diarrhea. Opiate withdrawal symptoms can last anywhere from one week to one month. Especially the emotional symptoms such as low energy, anxiety and insomnia can last for a few months after stopping high doses of opiates.

Skip to toolbar